Michigan, 2021

Flood and Damaging Winds in Michigan, June 25 to 26, 2021

June 25 to 26, 2021 · NWS IWX · 11 events in 3 counties and zones

Two lines of strong storms swept through the northern and western portions of the CWA from 3p-9p. Several storms in the first line exhibited rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Two lines of strong storms swept through the northern and western portions of the CWA from 3p-9p. Several storms in the first line exhibited rotation. A few funnel clouds were reported but no confirmed tornadoes. The second line had mainly straight-line winds. Heavy rain and flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 6:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 25, 6:48 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
748 PM EDT Fri Jun 25 2021

.SYNOPSIS...
Issued at 249 PM EDT Fri Jun 25 2021

Moderate to heavy rain and isolated strong to severe thunderstorms
will continue at times through the weekend and into next week. A
Flash Flood Watch remains in effect west of I-69 where heavy rain
has already fallen and more heavy rain is expected tonight. There is
a moderate swim risk for Lake Michigan beaches along the Berrien
County, Michigan shoreline today and Saturday. Breaking waves and
currents are expected.

&&

.UPDATE...(This evening)
Issued at 710 PM EDT Fri Jun 25 2021

Evening vis imagery along with sfc ob trends indicate robust
destabilization ongoing where late day sunshine has materialized. In
addition outflow boundary from morning storms was located from ern
IL into wrn IN with aggravated cumulus clouds noted. Moisture rich
boundary layer exhibits low LCL heights and in combination with
increasing mixed layer CAPE suggests robust storms likely to fire
over sw zones towards sunset. Shear, especially in the 0-2km layer
suggests a brief tornado threat for a time invof nwd mixing outflow
besides a damaging wind risk with deeper/moisture laden updrafts.

Evolution of this convection through this evening is likely to train
and presents a heavy rain/flood risk near a MCY to ASW line in the
least.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 249 PM EDT Fri Jun 25 2021

Showers continue this afternoon with a surface low moving into
southern lower Michigan with a psuedo-warm front extending south
through northern Indiana, and a quasi-cold front draping back
westward across northern Illinois. Between these two fronts there
has been some clearing with diminished convective activity. To the
south, behind the warm front, the theta-e ridge is starting to
nose up into the area, increasing instability. This zone should
become coincident with the low-level jet as it increases over
northeast Indiana and northwest Ohio this afternoon and evening.
Should there be enough clearing in this area to provide sufficient
destabilization, isolated supercells or sustained multicells
capable of producing a tornado or damaging downbursts. Even though
MLCAPE is currently marginal at only around 500 J/kg, it is
projected to increase, effective shear is very favorable at 40 to
45 kts, and effective helicity is above 200 m2/s2. SPC has
therefore added this region into a slight risk for severe storms.

Later this evening another shortwave will move up from the
southwest, bringing more heavy rain, especially west of I-69. High
pressure will push up from the southeast on Saturday, and the axis
of heavy rain should lift somewhat to the northwest, but will
still impact northwest Indiana and southwest Michigan.

Have extended the Flash Flood Warning a bit farther northeast to
account for forecast guidance. Have also extended the watch in
time through Sunday morning. As far as river flooding concerns go,
as of now, several rivers are forecast to reach at least action
stage on Saturday, but major flooding is not anticipated.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 249 PM EDT Fri Jun 25 2021

A moist baroclinic zone will remain stalled over the area through
much of the long term period with upper troughing to the northwest
and high pressure to the east. Convection may die down some on
Saturday night, with most activity expected to the northwest with
the high pressure ridge still pushing up from the southeast.
Convection should increase again though on Sunday afternoon with
diurnal heating. A similar pattern will follow for Sunday night
and Monday. Gulf moisture will then continue to advect into the
region through the end of the week with persistent southwesterly
flow both at the surface and aloft. This will keep precipitable
water values generally at or above 1.5 inches, which is around 150
percent above normal. Therefore, expect diurnally enhanced
showers and thunderstorms each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 748 PM EDT Fri Jun 25 2021

Primarily MVFR this period. Next round of storms imminent as LLJ and
late day destabilization yield an expanding cluster of
showers/storms out of ern IL. Otherwise gusty sw flow expected to
develop by late Sat morning in response to upstream frontal wave
deepening through IA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Sunday morning for INZ003>008-012>016-
     020-022-023.

MI...Flash Flood Watch through Sunday morning for MIZ077>080.

OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
UPDATE...T
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 2:37 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
337 PM EDT Fri Jun 25 2021

INZ003>008-012>016-020-022-023-MIZ078>080-261945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-White-Cass IN-Miami-Cass MI-
St. Joseph MI-Branch-
337 PM EDT Fri Jun 25 2021 /237 PM CDT Fri Jun 25 2021/

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional rounds of rain and thunderstorms are possible late
Saturday into early next week. Periods of heavy rainfall could
result in flooding of poor drainage areas and cause rises on area
rivers. Strong gusty winds are also possible with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-024>027-032>034-MIZ081-OHZ001-002-004-005-015-016-024-
025-261945-
De Kalb-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
337 PM EDT Fri Jun 25 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are possible at times through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-261945-
Berrien-
337 PM EDT Fri Jun 25 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

There is a moderate swim risk on Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional rounds of rain and thunderstorms are possible late
Saturday into early next week. Periods of heavy rainfall could
result in flooding of poor drainage areas and cause rises on area
rivers. Strong gusty winds are also possible with the storms.

There is a moderate swim risk on Lake Michigan beaches through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-261945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EDT Fri Jun 25 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected today with locally higher winds and waves
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms with gusty winds at times from
Saturday into the middle of next week. The storms will pose a threat
to small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 25, 4:20 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 PM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       2 WNW GOSHEN            41.59N 85.88W
06/25/2021  M2.61 INCH       ELKHART            IN   COCORAHS

            12 HOUR RAINFALL TOTAL. ADDITIONAL 0.51
            INCHES SINCE 8 AM REPORT.

&&

LWF
Special weather statement, Jun 25, 5:43 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
643 PM EDT Fri Jun 25 2021

OHZ002-252315-
Fulton-
643 PM EDT Fri Jun 25 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON COUNTY...

At 640 PM EDT, a strong thunderstorm was located near Wauseon, moving
northeast at 35 mph.

A funnel cloud is possible with this storm.

Locations impacted include...
Wauseon, Archbold, Swanton, Delta, Metamora, Lyons, Oakshade,
Pettisville, Seward, Winameg, Assumption, Tedrow, Ottokee and
Brailey.

This includes Interstate 80 in Ohio between mile markers 27 and 48.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana National Weather Service via Law
Enforcement or Social Media.

&&

LAT...LON 4156 8388 4152 8429 4159 8430 4172 8406
      4172 8388
TIME...MOT...LOC 2240Z 245DEG 32KT 4158 8421

HAIL...0.25
WIND...30MPH

CR

The radar

The Northern Indiana radar (KIWX), 85 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 heavy rain, 1 funnel cloud, 1 flood. Local standard time, as filed.

Heavy Rain, Berrien

When
June 25, 8:00 PM EST to June 26, 8:00 PM EST
Where
Berrien County, 0.51 mi W of Berrien Spgs
Reported by
Trained Spotter
Coordinates
41.950, -86.340

Event total of 2.6 inches. 1.9 inches just this afternoon.

Heavy Rain, Berrien

When
June 25, 10:30 PM EST to June 26, 10:30 PM EST
Where
Berrien County, Fairplain
Reported by
Trained Spotter
Coordinates
42.080, -86.450

Rainfall over past 24 hours.

Funnel Cloud, Cass

When
June 26, 2:00 PM EST to 2:40 PM EST
Where
Cass County, 1.47 mi NNE of Park Shr Resort
Reported by
Trained Spotter
Coordinates
41.920, -85.970

Video and several pictures from the Cassopolis and Vandalia areas of a wall cloud and at several points a funnel cloud between 1500 and 1540 EDT.

Thunderstorm Wind, Berrien

When
June 26, 2:35 PM EST to 2:40 PM EST
Where
Berrien County, 0.86 mi SE of Benton Harbor
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.090, -86.420

Reports of trees down across roads just south of Benton Heights.

Flood, Berrien

When
June 26, 4:16 PM EST to 4:30 PM EST
Where
Berrien County, 0.69 mi N of Tabor Farms to 0.55 mi NNW of Tabor Farms
Cause
Heavy Rain
Reported by
Public
Coordinates
42.010, -86.380

Reported from MPing. St. Joseph River overflowing with lowland and yard flooding.

Thunderstorm Wind, Berrien

When
June 26, 6:25 PM EST to 6:30 PM EST
Where
Berrien County, 1.24 mi SE of Harbert
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
41.860, -86.610

Trees down around Berrien County, including Chikaming Township.

Thunderstorm Wind, Berrien

When
June 26, 6:25 PM EST to 6:30 PM EST
Where
Berrien County, 0.86 mi NE of Benton Harbor
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
42.110, -86.420

Trees down around Berrien County, including Benton Township.

Thunderstorm Wind, Berrien

When
June 26, 6:45 PM EST to 6:50 PM EST
Where
Berrien County, 0.86 mi NW of Berrien Center
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
41.960, -86.280

Trees down around Berrien County, including Berrien Township.

Thunderstorm Wind, Berrien

When
June 26, 6:59 PM EST to 7:00 PM EST
Where
Berrien County, 1.69 mi WNW of Niles
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.840, -86.280

A couple of large tree limbs down. Time estimated from radar.

Thunderstorm Wind, Cass

When
June 26, 7:00 PM EST to 7:05 PM EST
Where
Cass County, 1.24 mi NE of Sandy Shores
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.060, -86.160

Numerous trees down.

Thunderstorm Wind, St. Joseph

When
June 26, 7:22 PM EST to 7:30 PM EST
Where
St. Joseph County, 0.69 mi N of Constantine
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
41.840, -85.670

Local media relayed via Twitter numerous reports of downed power lines in Three Rivers, Constantine, and Fabius Park.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967491, 967492, 967475, 967476, 967478, 967481, 967485, 967486, 967487, 967488, 967489.